Limit the dose of paracetamol to 3250 mg in patients consuming three or more alcoholic drinks a day
Paracetamol is the new suicidal drug of the west. According to Consumer Education Campaign” by FDA although Paracetamol is remarkably safe when taken at usual therapeutic doses, overdose of Paracetamol has been recognized to cause fatal and nonfatal liver damage said Padma Shri & Dr. B.C. Roy National Awardee Dr. KK Aggarwal and President, Heart Care Foundation of India. Paracetamol in the US is available as Acetaminophen.
FDA has called for limiting the dosage to 3250 milligram for patients consuming three or more alcoholic drinks a day. Not just this FDA also recommends limiting tablet strength for immediate release formulation to maximum of 325 milligram and single adult dose to 650 milligram. FDA also mentioned that over the counter pain killers and fever reducers to carry a warning of liver damage and stomach bleeding. Paracetamol in India is available in the market as 500 or 1000 mg tablets. Repeated therapeutic or slightly excessive doses can be liver toxic in susceptible individuals, such as alcoholics. Paracetamol poisoning is the most common cause of acute liver failure in the United States. In adults (over 12 years) the therapeutic dose is 10 to 15 mg/kg per dose or 325 to 1000 mg per dose in adults, given every 4 to 6 hours, with a maximum recommended daily dose of 4 g in adults. Toxicity is unlikely to result from a single dose of less than 7.5 to 10 g for an adult (2 tablets four times a day of 1000 mg strength) but can occur with single ingestions greater than 250 mg/kg or those greater than 12 g over a 24-hour period (12 tablets of 1000 mg strength). Virtually all patients who ingest doses in excess of 350 mg/kg develop severe liver toxicity (defined as peak SGOT or SGPT liver enzymes levels greater than 1000 IU/L) unless appropriately treated. (For 60 kg man it would mean 21 tablets of 1000g strength paracetamol) In contrast to chronic alcoholics with an isolated ingestion, chronic alcoholics are at increased risk for liver toxicity following ingestion of multiple supra-therapeutic doses (above the therapeutic dose of up to 4 g/day) of paracetamol. One report from George Washington University showed that 161 regular users of alcohol developed liver toxicity following paracetamol ingestion with therapeutic intent. In the report 54 percent had ingested 6 grams or less per day and 30 percent had taken less than 4 g/day of paracetamol, the overall mortality rate reached 20 percent. Delayed recognition of toxicity and continued use of the drug likely account for much of the morbidity in this patient population. Following acute overdose, children younger than five years appear to be less susceptible to liver toxicity than older children and adults. The therapeutic dose of paracetamol for children younger than 12 years is 10 to 15 mg/kg per dose, every four to six hours, not to exceed five doses per 24-hour period (maximum daily dose 75 mg/kg). The minimal toxic dose for a single ingestion is 150 mg/kg for a child. Toxicity is likely to occur with single ingestions greater than 250 mg/kg or ingestions of greater than 12 g in a 24-hour period. Virtually all children who ingest doses in excess of 350 mg/kg develop severe liver toxicity. In chronic ingestions ( multiple supratherapeutic doses), the minimum toxic threshold for children appears to be 150 to 175 mg/kg over two to four days, particularly in the setting of a febrile illness and decreased oral intake.
In both adults and children paracetamol is rapidly and completely absorbed from the gastrointestinal tract, with peak serum concentrations reached from one-half to two hours after a therapeutic oral dose. Peak serum concentrations are reached within four hours following overdose of immediate-release preparations.
Concomitant use of other liver toxic drugs can cause liver damage in the absence of overt paracetamol overdose. The examples are anticonvulsants like carbamazepine, Phenobarbital, and anti TB drugs like INH and rifampin. In addition, drugs like septran and zidovudine (anti viral drug) may potentiate paracetamol liver toxicity. Herbal supplements may potentially amplify paracetamol induced injury. Patients should be questioned specifically about the use of herbal supplements since they are widely used, but often not mentioned during a routine medical interview.
Fasting or malnutrition predisposes to liver injury. Patients at greatest risk appear to be those who consume multiple excessive doses rather than a single overdose. This scenario is common among children suffering from an acute febrile illness, who may receive multiple doses or prolonged duration of paracetamol.
The outcome of paracetamol intoxication is nearly always good if the antidote, N-acetylcysteine (NAC), is administered in a timely fashion and given within 10 hours of ingestion.
Unlike most other causes of hepatitis, paracetamol induced hepatitis is acute in onset, progresses rapidly, is characterized by marked elevation of plasma liver enzymes SGPT and SGOT (>3000 IU/L), and is associated with a rising prothrombin time in the blood.
Chronic paracetamol poisoning in the alcohol user is also characterized by markedly elevated liver enzymes (>3000 IU/L), combined with hypovolemia, jaundice, coagulopathy, low blood sugar, and acute kidney failure in greater than 50 percent of these patients.